Wyoming, 2012

Winter Storm in Wyoming, February 28 to 29, 2012

February 28 to 29, 2012 · NWS UNR · 1 event in 1 county or zone

A strong winter storm developed over the Rockies and moved quickly across the Northern Plains. The storm brought locally heavy snow to the Wyoming Black Hills with snowfall of three to six inches across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong winter storm developed over the Rockies and moved quickly across the Northern Plains. The storm brought locally heavy snow to the Wyoming Black Hills with snowfall of three to six inches across the area. The combination of snow and gusty winds produced some blowing and drifting snow, reducing visibilities to a quarter mile at times during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 28, 11:59 AM MST, 1 minute earlier.

Area forecast discussion, Feb 28, 11:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1159 AM MST TUE FEB 28 2012

.DISCUSSION...SOME FREEZING/DRIZZLE/RAIN OCCURRING ACROSS
SOUTHWEST SOUTH DAKOTA...AND KUDX RADAR INDICATING THAT THIS
SHOULD MAKE IT INTO THE RAPID CITY AREA OVER THE NEXT HOUR OR TWO.
UPPER LEVEL WAVE MOVING ALONG SOUTHERN WY/CO STILL ON TRACK TO CUT
OFF ALONG THE NE/SD BORDER LATER THIS AFTERNOON. Q-G FORCING WILL
INCREASE...RESULTING IN INCREASE IN SNOWFALL COVERAGE/INTENSITY.
FORECAST UPDATED TO ADD MENTION OF FZRA/FZDZ FROM KRAP INTO
SOUTHWEST SOUTH DAKOTA FOR THE NEXT FEW HOURS.

&&

.AVIATION...18Z TAFS
LATEST RADAR AND SATELLITE TRENDS SHOWED SNOW SPREADING ACROSS
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. SOME FREEZING
RAIN/DRIZZLE ALSO OCCURRING ACROSS PORTIONS OF SOUTHWEST SOUTH
DAKOTA. THIS WILL LIFT NORTHWARD AND AFFECT THE KRAP TAF EARLY
THIS AFTERNOON. SNOW WILL SPREAD ACROSS MUCH OF WESTERN SOUTH
DAKOTA THIS AFTERNOON. WIDESPREAD IFR VSBY WITH SNOW AND BLOWING
SNOW THIS AFTERNOON INTO TONIGHT. CONDITIONS WILL SLOWLY IMPROVE
FROM WEST TO EAST LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 926 AM MST TUE FEB 28 2012/

DISCUSSION...CURRENT SURFACE MAP SHOWS LOW OVER FAR SOUTHWEST
NEBRASKA. SNOW SPREADING ACROSS NORTHEAST WYOMING INTO FAR WESTERN
SOUTH DAKOTA...WITH RAIN DEVELOPING ACROSS NORTH CENTRAL NEBRASKA.
12Z NAM/GFS/RUC STILL SHOW UPPER LOW CUTTING OFF ALONG THE SD/NE
BORDER THIS AFTERNOON. STRONG Q-G FORCING FOR WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING. SNOW HAS BEEN A LITTLE SLOW TO DEVELOP
THIS MORNING...BUT IS STILL ON TRACK TO INCREASE IN COVERAGE AND
INTENSITY OVER THE NEXT FEW HOURS.

PREV DISCUSSION... /ISSUED 339 AM MST TUE FEB 28 2012/

DISCUSSION...UPPER LEVEL ANALYSIS SHOWS A DEEP TROUGH OVER THE
SOUTHWESTERN CONUS. MOISTURE AHEAD OF THIS TROUGH IS VISIBLE ON
WATER VAPOR IMAGERY...ENHANCED BY THE LEFT EXIT REGION OF AN UPPER
LEVEL JET OVER THE SOUTHWEST CONUS AND THE RIGHT ENTRANCE REGION
OF ANOTHER JET STRETCHING OVER THE GREAT LAKES AREA. SATELLITE
SHOWS THIS MOISTURE MOVING INTO NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA AS SNOW. ADDITIONALLY...FOG HAS DEVELOPED ACROSS
NORTHWEST SOUTH DAKOTA AND SOUTHWEST NORTH DAKOTA...WHICH IS
EXPECTED TO PERSIST AT LEAST THROUGH MID MORNING.

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE TRACK OF THE WINTER
STORM. THEY CONTINUE TO SLOW DOWN THE LOW PRESSURE SYSTEM...
THEREFORE DECREASED POPS THIS MORNING ACROSS NORTHWEST AND CENTRAL
SOUTH DAKOTA. SNOW WILL GRADUALLY SPREAD ACROSS SOUTH DAKOTA
TODAY...WITH MOST OF THE SNOWFALL OCCURRING IN THE AFTERNOON. MADE
MINIMAL CHANGES TO FORECAST SNOW AMOUNTS...AS MODELS STILL AGREE
THAT THE HIGHEST ACCUMULATIONS WILL OCCUR FROM THE NORTHERN BLACK
HILLS INTO NORTH CENTRAL SOUTH DAKOTA. GENERALLY 5 TO 10 INCHES
ARE EXPECTED IN THIS AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THREE TO 5 INCHES ARE EXPECTED FOR NORTHEAST WYOMING AND SOUTHERN
SOUTH DAKOTA. SOUTH CENTRAL SOUTH DAKOTA IS EXPECTED TO STAY ON
THE WARM SIDE OF THE LOW THROUGHOUT THE DAY. PRECIPITATION THERE
WILL BE RAIN OR A RAIN/SNOW MIX TODAY...BEFORE TURNING TO SNOW
EARLY THIS EVENING. WINDS WILL INCREASE TO 20 TO 35 KTS ACROSS THE
SOUTH DAKOTA PLAINS THIS AFTERNOON AND TONIGHT AS THE LOW SLIDES
OVER THE REGION. COMBINED WITH FRESHLY FALLEN SNOW...THESE WINDS
MAY CREATE REDUCED VISIBILITIES DUE TO BLOWING SNOW. THE LOW WILL
MOVE EASTWARD OVERNIGHT...AND SNOWFALL WILL DIMINISH ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. INCREASED OMEGA AND
FROUDE NUMBERS SUGGEST UPSLOPE ENHANCEMENT MAY CAUSE SNOW TO
LINGER A LITTLE LONGER OVER THE NORTHERN HILLS.

BY WEDNESDAY MORNING...STORM SYSTEM WILL BE CENTERED OVER SOUTHERN
MN...WITH BULK OF PCPN EAST OF THE FORECAST AREA. WILL KEEP SOME LOW
POPS ACROSS FAR NORTHERN AND EASTERN PORTIONS OF THE CWA IN CASE THE
SYSTEM SLOWS DOWN. GUSTY WINDS AND AREAS OF BLOWING SNOW WILL
CONTINUE DURING THE MORNING HOURS ACROSS FAR EASTERN PORTIONS OF THE
CWA INTO CENTRAL SD. WINDS WILL GRADUALLY TAPER OFF IN THE
AFTERNOON. SKIES WILL BE VARIABLY CLOUDY WITH HIGHS MOSTLY IN THE
30S. CLOUDS WILL INCREASE SOME FROM THE WEST LATER WEDNESDAY INTO
WEDNESDAY NIGHT AS WEAK SHORTWAVE APPROACHES THE AREA. HAVE LEFT
SOME SLIGHT CHANCES FOR SNOW SHOWERS OVER NORTHEASTERN WY INTO THE
BLACK HILLS FOR LATE WEDNESDAY NIGHT.

A FEW SNOW SHOWERS ARE POSSIBLE ACROSS NORTHERN AND WESTERN PORTIONS
OF THE CWA ON THURSDAY AS THE SHORTWAVE AND WEAK COLD FRONT/TROF
CROSS THE AREA. HIGHS WILL BE IN THE 30S AND LOWER 40S...WARMEST
ACROSS FAR SOUTHERN SD. WEST-NORTHWEST WINDS WILL BE BREEZY IN SOME
AREAS ON THE PLAINS. WILL KEEP A SLIGHT CHANCE FOR SNOW SHOWERS
THURSDAY NIGHT ACROSS NORTHEASTERN WY AND THE BLACK HILLS AS ANOTHER
WEAK SHORTWAVE APPROACHES OVERNIGHT IN WEST-NORTHWEST FLOW.

EXTENDED...MODELS AGREE THAT A LARGE UPPER TROUGH WILL COVER THE
CENTRAL UNITED STATES ON FRIDAY...WITH A SHORT-WAVE TROUGH MOVING
SOUTHEAST ACROSS THE DAKOTAS. THIS PATTERN FAVORS UPSLOPE SNOW OVER
THE NWRN BLKHLS...AND POSSIBLY PARTS OF THE PLAINS DOWNSTREAM OF THE
BLKHLS. THE LARGE-SCALE TROUGH WILL SHIFT EASTWARD ON SATURDAY...BUT
NORTHWEST FLOW ALOFT AND ANOTHER SHORT-WAVE TROUGH WILL KEEP THE
CHANCE OF SNOW IN THE FORECAST FOR THE BLKHLS. SUBSTANTIAL RIDGING
AND WARMING WILL OCCUR SUNDAY PER ALL GUIDANCE...AND THIS SHOULD
CONTINUE THROUGH MONDAY. TEMPERATURES WILL LIKELY BE AFFECTED EARLY
IN THE WARMUP PERIOD BY SNOWFALL THAT WE GET TODAY THROUGH EARLY
WEDNESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 5 AM MST WEDNESDAY FOR BUTTE-HARDING-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO
     PLAINS-PENNINGTON CO PLAINS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY FOR BENNETT-
     CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-RAPID CITY-
     SHANNON-SOUTHERN FOOT HILLS.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     WEDNESDAY FOR MELLETTE-TODD-TRIPP.

     WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR HAAKON-
     JACKSON-PERKINS-ZIEBACH.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR CENTRAL
     BLACK HILLS-SOUTHERN BLACK HILLS.

WY...WINTER STORM WARNING UNTIL 5 AM MST WEDNESDAY FOR WYOMING BLACK
     HILLS.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
     NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
     WESTERN CROOK-WESTON.

&&

SHORT TERM...07
LONG TERM....WFO UNR
AVIATION...07
Hazardous weather outlook, Feb 28, 4:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
456 AM MST TUE FEB 28 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
456 AM MST (556 AM CST) TUE FEB 28 2012

...WINTER STORM WARNING TODAY AND TONIGHT FOR THE NORTHERN
BLACK HILLS AND NORTHWEST AND WEST CENTRAL SOUTH DAKOTA...
...WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR NORTHEASTERN
WYOMING...THE SOUTHERN BLACK HILLS...AND SOUTHERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG...BUT FAST MOVING...STORM SYSTEM WILL MOVE ACROSS THE
NORTHERN AND CENTRAL PLAINS TODAY AND TONIGHT. SNOW WILL CONTINUE TO
MOVE INTO NORTHEASTERN WYOMING THIS MORNING...MAKING ITS WAY INTO
NORTHWESTERN AND CENTRAL SOUTH DAKOTA LATE THIS MORNING. SNOW COULD
BE HEAVY AT TIMES IN SOME AREAS THIS AFTERNOON AND EVENING. GUSTY
WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE AREAS OF BLOWING
AND DRIFTING SNOW...ESPECIALLY ACROSS THE WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA PLAINS LATE THIS AFTERNOON AND OVERNIGHT. GENERALLY 5 TO
10 INCHES OF SNOW ARE EXPECTED FROM THE NORTHERN BLACK HILLS TO NORTH
CENTRAL SOUTH DAKOTA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
NORTHEASTERN WYOMING AND SOUTHERN SOUTH DAKOTA ARE EXPECTED TO
RECEIVE 3 TO 5 INCHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF BLOWING SNOW MAY LINGER ACROSS CENTRAL SOUTH DAKOTA
WEDNESDAY MORNING...BEFORE WINDS DECREASE AS THE SYSTEM MOVES
EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
February 28, 12:00 PM MST to February 29, 1:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364939.